End topical corticosteroids phobia: expert


child's arm with eczema

There is a “significant amount” of misinformation about the use of topical corticosteroids in paediatric eczema, Associate Professor Saxon Smith has told the The Australasian College of Dermatologists’ (ACD) Annual Scientific Meeting in Perth.

College spokesperson A/Prof Smith says that overall, GPs do not provide patients with consistent and accurate advice on the use of TCS in paediatric eczema, and gaps in knowledge on TCS contribute to unnecessary concerns amongst parents and patients despite it being a safe and very effective treatment.

“Eczema poses a significant burden on families. We need to make every effort to treat it as effectively and as quickly as possible,” A/Prof Smith told the conference.

“Up to 30% of Australian children are affected by atopic eczema and TCS remain a critical mainstay in its treatment, as too are general skin measures such as soap-free wash, regular moisturisers and cooler, shorter baths and showers.

“The difficulty is that there is a significant amount of misinformation surrounding TCS and our recent study has found that GPs do not provide consistent advice and, as a result, can contribute to confusion regarding their use.”

A/Prof Smith says all GPs and healthcare professionals involved in a patient’s TCS treatment play a vital role in delivering patient care and achieving the best clinical outcomes.

“As healthcare professionals, we need a unified message on TCS advice and treatment across dermatologists, general practitioners and pharmacists—from the guidelines we follow and the advice we offer, to the instructions printed on-pack.”

Research conducted by A/Prof Smith over the course of the last six years has revealed that inaccurate or out of date advice from a number of sources is adding to ‘topical corticosteroids phobia’, the term given to concerns about TCS.

“We must be careful to accurately advise patients to ensure the best outcomes,” he says.

“Fears regarding TCS ‘thinning the skin’ is common, however, previously published Australian research has demonstrated that there is no evidence of skin thinning when TCS are used in children with eczema under the supervision of their doctor.

“In order to change attitudes towards TCS, it’s important that we take a multi-disciplinary and collaborative approach to tackle the issues and challenge the myths,” he says.

 

Previous Study to inform COPD treatment: Novartis
Next Schedule changes didn't dent codeine misuse

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.